Introduction: Although rare, angioedema is an adverse event of the renin–angiotensin–aldosterone system inhibitors (RAAi) that can be fatal due to airway obstruction. Objective: The aim of this study was to describe these episodes in patients referred to a tertiary care hospital in Lisbon, Portugal. Methods: Retrospective observational study. Inclusion criteria: patients diagnosed with angioedema of the face and upper airway, under treatment with RAAi; exclusion criteria: patients diagnosed with angioedema associated to urticaria or hypersensitivity to nonsteroidal anti-inflammatory drugs. Results 49 patients were reviewed, 23 of which were female, median age of 67 years old (min=28; máx=93). Angiotensin-converting-enzyme inhibitors (ACEi) were related to the event in 77.55% of the cases (n = 38), angiotensin II receptor blockers (ARBs) in 18.37% (n=9) and a combination of the two drugs in 4.08%(n=2). The episodes were located to the face region in 44.9% of the cases (n=22); to the airway in 34.7% (n=17); and a combination of the two in 20.4% (n= 10). Patients resort to an emergency department in 63.3% of the cases (n=31). Tracheotomy was necessary in one patient. Conclusions: The diagnosis and management of angioedema related to the RAAi represents a challenge. Although ACEi are more frequently associated with the episodes, ARBs cannot be considered as a safe alternative.
|Translated title of the contribution||Angioedema related to the renin-angiotensin-aldosterone system inhibitors: Experience at a tertiary care hospital in lisbon|
|Number of pages||8|
|Journal||Revista Portuguesa de Imunoalergologia|
|Publication status||Published - 2020|
- Renin-angiotensin-aldosterone system inhibitors